Iowa, 2015

Hail in Iowa, September 10, 2015

September 10, 2015 · NWS DVN · 2 events in 2 counties and zones

A cold front moved across the region producing scattered thunderstorms along and behind the front. Isolated hail occurred with the strongest storms in a couple of locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved across the region producing scattered thunderstorms along and behind the front. Isolated hail occurred with the strongest storms in a couple of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 10, 11:33 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 10, 11:33 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 PM CDT THU SEP 10 2015

.UPDATE...
ISSUED AT 1226 PM CDT THU SEP 10 2015

THE CONVECTION THAT DEVELOPED THIS MORNING IS STARTING TO EXIT THE
AREA. THE QUESTION NOW IS HOW QUICKLY CAN THE ATMOSPHERE RECOVER
AHEAD OF THE APPROACHING COLD FRONT. SATELLITE/OBSERVATIONS PLACES
THE COLD FRONT ROUGHLY ALONG THE MN/IA BORDER.

IF THE INTERNAL TRENDS OF THE RAP ARE CORRECT...A NEW ROUND OF
CONVECTION SHOULD BEGIN DEVELOPING DURING PEAK HEATING WITH AREAS
ALONG/SOUTH OF I-80 BEING FAVORED.

&&

.SYNOPSIS...
ISSUED AT 325 AM CDT THU SEP 10 2015

SURFACE HIGH PRESSURE RIDGE IS RETREATING TOWARD THE GREAT LAKES
AHEAD OF ADVANCING COLD FRONT FROM NORTHERN WI THROUGH SOUTHWEST
MN AND SOUTHERN SD. LIGHT SOUTHERLY RETURN FLOW ON BACKSIDE OF
DEPARTING HIGH USHERING IN MOISTURE WITH SURFACE DEWPTS CLIMBING
INTO THE LOWER 60S WEST/SOUTHWEST CWA. THIS COMBINED WITH INCREASE
IN CLOUDINESS RESPONSIBLE FOR MILDER START IN THE LOWER TO MIDDLE
60S MANY AREAS WITH FEW LOCATIONS IN THE UPPER 50S/NEAR 60 EAST OF
THE MISSISSIPPI. UPPER LEVEL DISTURBANCE PASSING TO OUR NORTH
ALONG WITH RIGHT ENTRANCE REGION OF GREAT LAKES H3 JET AIDING IN
BETTER COVERAGE OF SHOWERS AND A FEW STORMS OVER FAR NORTHEAST IA
INTO WI. MEANWHILE...MINI STORM COMPLEX OVER NORTHEAST KS
OCCURRING ON NOSE OF THETA-E ADVECTION ON 20+ KT 850-800 VEERING
WIND MAX. IN THE VERY SHORT TERM... AREA WILL BE LARGELY SPLIT BY
BOTH MECHANISMS WITH POTENTIAL FOR ISOLD-SCT SHOWERS SKIRTING
NORTHERN COUNTIES ATTENDANT TO PASSING WAVE AND UPPER
DIVERGENCE... WHILE SPRINKLES OR LIGHT SHOWER MAY OCCUR SOUTHERN
PORTIONS OF CWA BLEEDING OFF KS CONVECTIVE PROCESSES AND REMNANT
DECAYING 850-800 JET. WILL CONTINUE TO SEE CHANCES FOR SHOWERS AND
A FEW STORMS NEXT 12-18 HOURS UNTIL PASSAGE OF COLD FRONT LATER
TDY INTO THIS EVENING. THE COLD FRONT WILL BRING A FALL PREVIEW
WITH A REINFORCING SHOT OF EVEN COOLER AIR FOR FRI LINGERING INTO
THE WEEKEND.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 325 AM CDT THU SEP 10 2015

WILL CONTINUE WITH CHANCES FOR SHOWERS AND A FEW STORMS TDY TAPERING
OFF LATE PM THROUGH EVE FROM NW TO SE WITH PASSAGE OF COLD FRONT.
GENERALLY STAYED WITH PREVIOUS FORECAST OF KEEPING POPS AND QPF
BELOW GUIDANCE DUE TO A FEW CONCERNS LEADING TO UNCERTAINTY... 1)
CWA INITIALLY MOSTLY SPLIT THIS AM WITH BETTER FORCING NORTH AND
SOUTH OF CWA... 2) 850 MB FLOW SHOWN TO VEER TO WESTERLY TDY LENDING
TO DECAYING CONVERGENCE IN WAKE OF PASSING DISTURBANCE TO OUR NORTH...
NEVER A GOOD SIGN FOR ANY ORGANIZED PCPN... AND 3) CWA IS SHOWN TO
RESIDE SQUARELY IN THE UPPER JET AXIS LATER TDY AND THIS EVE AGAIN NOT
A GREAT LOCATION TO BE FOR ORGANIZED PCPN. THE RIGHT ENTRANCE REGION
OF THIS UPPER JET AND COLD FRONT THOUGH LOOK TO AID IN BLOSSOMING OF
CONVECTION LATE THIS AFTN TO OUR SOUTHWEST OVER PORTIONS OF KS...NE
POSSIBLY INTO SOUTHWEST IA AND NORTHWEST MO. STEERING FLOW FROM THE
WEST/NORTHWEST AND ORIENTATION OF MOIST AXIS SUPPORTS MOST OF THIS
ACTIVITY SCOOTING JUST SOUTH OF CWA. OVERALL... ATTIM LOOKS LIKE JUST
SPOTTY PRECIP TDY INTO THIS EVE.

AS FOR TEMPS... HIGHS TDY WILL BE CHALLENGING WITH TEMPS MODULATED
BY THE CLOUDS AND ANY PRECIP AND EVAPORATIONAL COOLING FROM THE
PRECIP PROCESSES. AREAS THAT SEE ANY FILTERED SUNSHINE SHOULD SEE
HIGHS AROUND 80... WHILE AREAS THAT REMAIN CLOUDY SHOULD SEE HIGHS
ONLY IN THE LOWER TO MIDDLE 70S. MUCH COOLER LOWS TONIGHT POST-FRONTAL
WITH UPPER 40S NORTH TO UPPER 50S SOUTH...AND WOULD NOT BE SURPRISED
IF THESE NEED TO BE LOWERED 1-3 DEGS BASED ON VERIFICATION OF
MODEL TEMPS AND OBS EARLY THIS AM. THE COOLER AIR WILL BE USHERED
IN ON GUSTY NORTH WINDS OF 10-20 MPH. SHOULD ALSO SEE GRADUAL
CLEARING NW OVERNIGHT SPREADING SE.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 325 AM CDT THU SEP 10 2015

FORECAST FOCUS ON VERY COOL TEMPERATURES THROUGH THIS WEEKEND THEN A
WARM-UP FOR THE FIRST HALF OF NEXT WEEK. MAINLY A DRY PERIOD ALSO.

FRIDAY...MUCH COOLER IN THE WAKE OF THE COLD FRONT THAT WOULD HAVE
ALREADY EXITED THE DVN CWA. COLD AIR ADVECTION WILL PRODUCE SOME
OCCASIONAL LOW CLOUDS ALONG WITH GUSTY NORTH WINDS TO 20 TO 25 MPH.
THIS WILL MAKE FOR A VERY COOL DAY WITH MAXIMUM TEMPERATURES IN THE
MID TO UPPER 60S AT MOST LOCATIONS.

FRIDAY NIGHT THROUGH SUNDAY...DELIGHTFUL AUTUMN-LIKE WEATHER IS IN
STORE AS DEEP UPPER LEVEL TROUGH SHIFTS SLOWLY EASTWARD AND SURFACE
HIGH PRESSURE BUILDS INTO THE AREA. MAINLY CLEAR SKIES EXPECTED
THROUGH THE WEEKEND. HIGHS WILL BE IN THE MID 60S SATURDAY AND
AROUND 70 ON SUNDAY. LOWS SHOULD BOTTOM OUT IN THE 40S AT MOST
LOCATIONS. THERE IS STILL THE POTENTIAL OVER THE WEEKEND FOR A FEW
FAVORED VALLEY/SHELTERED LOCATIONS TO DIP INTO THE UPPER 30S WHERE
WINDS CAN REMAIN CALM FOR SEVERAL HOURS.

MONDAY THROUGH WEDNESDAY...A DRAMATIC WARM-UP AS THE TROUGH IN THE
EAST LIFTS WELL TO THE NORTHEAST ONLY TO BE REPLACED BY ANOTHER DEEP
TROUGH...BUT THIS TIME IN THE WESTERN UNITED STATES. THE UPPER LEVEL
FLOW WILL BECOME SOUTHWEST ACROSS THE MIDWEST ALLOWING FOR MUCH
WARMER TEMPERATURES FOR THE FIRST HALF THE WEEK. WITH RIDGING ALONG
THE GULF COAST THIS WILL PREVENT THE GULF MOISTURE FROM RETURNING
NORTHWARD. HIGHS WILL BE WARMING WELL INTO THE 70S ON MONDAY AND IN
THE LOWER TO MID 80S TUESDAY AND WEDNESDAY. DEPENDING ON CLOUD
TRENDS AND IF DEEPER MIXING CAN OCCUR THEN READINGS MAY APPROACH 90
IN OUR NW CWA...WITH 850 MB TEMPERATURES PROGGED TO 20C.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1226 PM CDT THU SEP 10 2015

INITIAL CONVECTION IS MOVING INTO NORTHERN ILLINOIS WITH THE
EXCEPTION OF SOME CONVECTION APPROACHING KDBQ. THERE ARE QUESTIONS
ON HOW CONVECTION WILL DEVELOP/EVOLVE THIS AFTERNOON WHICH IS
TIED TO HOW QUICKLY THE ATMOSPHERE CAN RECOVER. MAINLY VFR
CONDITIONS ARE EXPECTED THROUGH 01Z/11. IF A SHRA OR TSRA AFFECTS
A TAF SITE...A BRIEF PERIOD OF MVFR OR EVEN IFR CONDITIONS IS
VERY POSSIBLE. AFT 01Z/11 VFR CONDITIONS ARE EXPECTED AS HIGH
PRESSURE BUILDS INTO THE MIDWEST.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...05
SHORT TERM...05
LONG TERM...HAASE
AVIATION...08
Hazardous weather outlook, Sep 10, 2:45 AM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT THU SEP 10 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
345 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. IF
THESE STORMS DEVELOP...THE MAIN THREATS WILL BE LIGHTNING AND
BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Sep 10, 9:55 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 AM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HEAVY RAIN       DUBUQUE                 42.50N 90.69W
09/10/2015  M2.15 INCH       DUBUQUE            IA   TRAINED SPOTTER

            SINCE 6 AM TODAY

&&

ERVIN
Special weather statement, Sep 10, 9:56 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT THU SEP 10 2015

ILC015-161-195-IAC045-163-101645-
ROCK ISLAND-CARROLL-WHITESIDE-CLINTON-SCOTT-
1056 AM CDT THU SEP 10 2015

...THUNDERSTORMS WITH SMALL HAIL WILL AFFECT CLINTON...NORTHERN
SCOTT...AND WHITESIDE COUNTIES...

AT 1052 AM CDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND SMALL
HAIL RAN FROM NEAR DIXON...IOWA TO MILLEDGEVILLE...ILLINOIS. THE
STORMS WERE MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THE
STRONGER STORMS. RAINFALL OF UP TO AN INCH AN HOUR IS ALSO POSSIBLE.

SOME LOCATIONS IMPACTED INCLUDE...CLINTON...STERLING...ROCK
FALLS...MORRISON...CAMANCHE...FULTON...PROPHETSTOWN...
MILLEDGEVILLE...ALBANY...PRINCETON...LONG GROVE...
DONAHUE...MCCAUSLAND AND LOW MOOR.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 15 AND 39.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4162 8974 4170 9078 4194 9011 4200 8969
      4197 8969
TIME...MOT...LOC 1552Z 290DEG 26KT 4180 9049

08
Special weather statement, Sep 10, 10:38 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT THU SEP 10 2015

ILC073-161-195-IAC163-101715-
HENRY-ROCK ISLAND-WHITESIDE-SCOTT-
1138 AM CDT THU SEP 10 2015

...STRONG THUNDERSTORMS MOVING THROUGH THE QUAD CITY METRO AREA...

AT 1135 AM CDT...A LINE OF STRONG THUNDERSTORMS RAN FROM DAVENPORT
TO SOUTHEAST OF CLINTON...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THE
STRONGER STORMS. RAINFALL OF UP TO AN INCH IN AN HOUR IS ALSO
POSSIBLE.

SOME LOCATIONS IMPACTED INCLUDE... DAVENPORT...MOLINE...ROCK
ISLAND...BETTENDORF...EAST MOLINE... SILVIS...GENESEO...COLONA...LE
CLAIRE...HAMPTON...PORT BYRON...CORDOVA...RIVERDALE...CLEVELAND...
OSBORN...DAYTON AND CARBON CLIFF.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 74 IN IOWA BETWEEN MILE MARKERS 3 AND 5.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 302 AND 306.
 INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 1 AND 8.
 INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 2 AND 3.
 INTERSTATE 88 BETWEEN MILE MARKERS 1 AND 22.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4149 9064 4177 9017 4173 9003 4144 9009
TIME...MOT...LOC 1635Z 279DEG 28KT 4157 9050

08
Special weather statement, Sep 10, 11:38 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT THU SEP 10 2015

ILC011-155-101815-
BUREAU-PUTNAM-
1238 PM CDT THU SEP 10 2015

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BUREAU AND PUTNAM
COUNTIES...

AT 1235 PM CDT...STRONG THUNDERSTORMS WERE OVER WYANET...OR 7 MILES
WEST OF PRINCETON...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE FROM
THESE STORMS. RAINFALL OF UP AN INCH IN AN HOUR IS ALSO POSSIBLE.

SOME LOCATIONS IMPACTED INCLUDE... PRINCETON...HENNEPIN...SPRING
VALLEY...DEPUE...GRANVILLE...WYANET...SHEFFIELD...
TISKILWA...BUDA...CHERRY...MALDEN...SEATONVILLE...STANDARD...
ARLINGTON AND DOVER.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 43 AND
72.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4126 8976 4149 8971 4151 8917 4124 8917
TIME...MOT...LOC 1735Z 269DEG 31KT 4135 8962

08
Special weather statement, Sep 10, 12:12 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT THU SEP 10 2015

ILC155-101845-
PUTNAM-
112 PM CDT THU SEP 10 2015

...STRONG THUNDERSTORMS WILL AFFECT PUTNAM COUNTY...

AT 110 PM CDT...A LINE STRONG THUNDERSTORMS WAS CROSSING THE
ILLINOIS RIVER NEAR HENNEPIN...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS. RAINFALL OF UP TO AN INCH IN AN HOUR IS ALSO POSSIBLE.

SOME LOCATIONS IMPACTED INCLUDE...
HENNEPIN...GRANVILLE...MCNABB...MARK...MAGNOLIA...STANDARD AND
FLORID.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4111 8935 4112 8933 4115 8933 4115 8938
      4123 8936 4124 8935 4128 8934 4130 8934
      4131 8928 4132 8926 4131 8923 4131 8917
      4111 8916
TIME...MOT...LOC 1810Z 275DEG 41KT 4122 8923

08
Special weather statement, Sep 10, 12:43 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT THU SEP 10 2015

IAC115-101915-
LOUISA-
143 PM CDT THU SEP 10 2015

...A STRONG THUNDERSTORM OVER LOUISA COUNTY...

AT 142 PM CDT...A STRONG THUNDERSTORM WAS NEAR WAPELLO...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAKVILLE AND TOOLESBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4113 9119 4119 9117 4114 9098 4113 9097
      4107 9099 4107 9100
TIME...MOT...LOC 1842Z 295DEG 18KT 4114 9112

08

The radar

The Quad Cities radar (KDVN), 72 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Des Moines

When
September 10, 1:04 PM CST
Where
Des Moines County, 1.73 mi NE of Huron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -91.010

Hail, Van Buren

When
September 10, 7:40 PM CST
Where
Van Buren County, 0.69 mi S of Cantril
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.640, -92.070

Dime sized hail was observed for 1 minute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601969, 601970.